Propecia and Weight Gain
For men who are concerned about this drug causing an increase in weight, the good news is that weight gain is not among the commonly reported side effects of Propecia.
What Studies Say?
Based on clinical studies conducted before Propecia was approved by the FDA, finasteride is unlikely to cause weight gain. These studies were conduction on over a thousand patients who were given this medication. Data was then compared to another group of people who did not take the medicine. Side effects are then documented and classified either as common side effect (occurring in more than 1 percent of users) and less common side effect (occurring in less than 1 percent of users). These studies failed to show weight gain as a possible drug side effect.
However, there are some rare cases of people who develop unexplained increase in abdominal fat and weight gain while taking Propecia. It is suggested that finasteride interferes and lowers the androgen levels of the body possibly affecting body’s fat metabolism. Meanwhile, a different study has found that although finasteride did not cause weight gain in general, some men are at a higher risk of gaining weight while on Propecia. It appears that environmental exposure and genetic characteristics affect how finasteride causes weight gain as well as prostate cancer risk.
In a different study, finasteride was linked to increased incidence of depression and anxiety in men taking this medication. Since emotional conditions, especially depression, affect the interest in exercise as well as cravings for food in some people, it is possible that Propecia-induced weight gain may be due to this side effect. If you notice change in mood accompanied by weight chance while taking Propecia, be sure to consult your healthcare provider.
Managing Weight Gain With Propecia
If you experience unexplained weight gain while using Propecia, there are several things that you can do to manage this potential side effect. Here are some things you can do to avoid weight gain:
- Consuming a healthy diet that include fruits, vegetables, grains, low-fat milk products, fish, poultry, lean meats and other healthy foods.
- Limiting intake of unhealthy foods such as cholesterol, salty foods, fats, and excess sugars.
- Increasing daily physical activity such as engaging in regular physical exercise.
- Avoiding or limiting consumption of alcoholic beverages.
It is important to talk with your healthcare provider if you notice any change in weight while taking this medication. He or she will evaluate your condition for any other medical conditions that can contribute to weight gain. In addition, your healthcare provider can give you suggestions appropriate for your condition.
Usually, these suggestions can effectively manage weight gain with Propecia. However, if the unexplained weight gain persists despite these lifestyle changes, you should consult your healthcare provider for possible change in medication.